Texas, 2023

High Wind in Texas, March 22, 2023

March 22, 2023 · NWS AMA · 1 event in 1 county or zone

The combined Oklahoma and Texas Panhandles came under some breezy and gusty southwest winds the late morning through the late afternoon hours. Sustained winds were around 35 to 40 mph with gusts as high as 50 to 55 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined Oklahoma and Texas Panhandles came under some breezy and gusty southwest winds the late morning through the late afternoon hours. Sustained winds were around 35 to 40 mph with gusts as high as 50 to 55 mph. However, a couple of of gusts between 58 and 62 mph were measured in the combined Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 12:38 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 22, 12:38 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
138 PM CDT Wed Mar 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 134 PM CDT Wed Mar 22 2023

Morning visible satellite showed clear skies in the western Oklahoma
Panhandle and the northwest Texas Panhandle, and dense cirrus
covering the rest of the area.

The main concerns for today are wind in the northwest and fire
weather potential for the entire area. A jet streak is moving over
the Colorado Rockies this afternoon, intensifying lee cyclogenesis
in eastern Colorado. 700mb winds will also strengthen, especially in
the northwest. Forecast soundings are showing that the entire area
should be able to mix into the 700mb to 600mb layer, so tapping into
the 700mb winds shouldn't be an issue. Furthermore, Guidance didn't
handle the clouds well in the northwest this morning, showing clouds
when there weren't any. Latest RAP and HRRR are showing the
northwest could even mix into the 600mb to 550mb layer. This could
be a bit overdone, nevertheless deep mixing provides increased
concern for a higher wind scenario, with gusts up to or exceeding 60
mph for a 3 to 4 hour window in the afternoon. The stronger daytime
heating scenario would also lower RH values, increasing fire weather
concerns. Elsewhere in the Panhandles, the thick clouds should keep
the winds and fire weather concerns down but non-negligible.

A very weak Pacific front, that only provides about 5 deg C H85
cooling, will move through the area from the west this evening, and
a cold front will move through a part of the northeastern Panhandles
tomorrow morning before stalling out. The area should be in the
right entrance region of the jet streak which will support weak low
development in the vicinity in the afternoon. As the low moves east
tomorrow evening, a stalled backdoor front in the northeast
Panhandles will eventually be overcome by stronger front from the
west that will push everything east. There will be a chance for
showers primarily in the east near the backdoor front as S/WV passes
through the area. Currently 40-50% probabilities for rain are shown
in the east.

Vanden Bosch/Gittinger

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 134 PM CDT Wed Mar 22 2023

Relatively uneventful weather - with a couple potential exceptions -
and temperatures at least a bit below average for late March look to
dominate the long term.

Friday into Saturday, broad longwave trough slowly advances eastward
over the Panhandles. A cold front, the first in a series of many,
may sneak into the CWA Friday. A bit of low level moisture may pool
behind this front, perhaps leading to a bit of light rain as the
upper trough advances. That said, general trend in guidance has been
for dry southwesterly flow at 850mb to keep favorable moisture out
of all but our far north and northeast. Have therefore trended PoPs
downward Friday and Friday night. By Saturday, lack of moisture at
700/850mb should lead to no chance for precipitation.

For the remainder of the forecast, persistent west-southwesterly
flow aloft should lead to generally little precipitation given
700/850mb winds will be oriented off the higher terrain and tracing
back to the Mojave Desert virtually the entire time. Multiple
disturbances ejecting over the central and northern Plains should
lead to multiple weak cold fronts entering the forecast area, with
the aforementioned issues with moisture precluding including more
than a slight chance for precipitation. A model run of note is the
current operational GFS which brings enough precip for more than a
trace of snow to the northern Panhandles. Based on ensemble output
and other operational guidance, have elected to leave this out
entirely for now. But, given overall pattern, will have to continue
to monitor this period and really the entire long term forecast
as one cannot totally rule out a similar wave impacting the
northern Panhandles at some point.

Ferguson

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Wed Mar 22 2023

VFR conditions are expected through this period. Have only
included blowing dust in the KDHT TAF as that's where confidence is
highest, but it will also be possible at KAMA and KDHT. Winds will
gradually weaken after 8 PM.

Vanden Bosch/Gittinger

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                45  72  37  62 /   0  10  30  10
Beaver OK                  44  66  34  54 /   0  10  50  40
Boise City OK              40  63  32  55 /   0  10  20  20
Borger TX                  46  74  37  62 /   0  10  30  20
Boys Ranch TX              43  69  35  62 /   0  10  20  10
Canyon TX                  44  73  37  63 /   0  10  20  10
Clarendon TX               49  76  42  65 /   0  10  30  10
Dalhart TX                 41  65  32  58 /   0  10  20  20
Guymon OK                  42  66  33  55 /   0  10  40  30
Hereford TX                42  73  35  63 /   0  10  20   0
Lipscomb TX                46  71  36  59 /   0  10  40  30
Pampa TX                   47  73  38  61 /   0  10  40  20
Shamrock TX                50  76  42  65 /   0  10  40  20
Wellington TX              50  78  44  67 /   0  10  40  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT this evening for TXZ001>020-317.

     High Wind Warning until 8 PM CDT this evening for TXZ001-006.

     Wind Advisory until 8 PM CDT this evening for TXZ002-003-007-011.

OK...Red Flag Warning until 8 PM CDT this evening for OKZ001>003.

     High Wind Warning until 8 PM CDT this evening for OKZ001.

     Wind Advisory until 8 PM CDT this evening for OKZ002.

&&

SHORT TERM...52
LONG TERM....77
AVIATION...52
Hazardous weather outlook, Mar 22, 12:39 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
139 PM CDT Wed Mar 22 2023

OKZ001>003-TXZ001>020-317-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
139 PM CDT Wed Mar 22 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions is expected across the entirety
of the Oklahoma and Texas Panhandles through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hartley

When
March 22, 2:39 PM CST to 3:18 PM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085025.